Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 327, NWS Jackson, MS

July 20, 2002Lowndes County, Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 20, 2002, 12:16 PM CDT for Lowndes County, Noxubee County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2002, 12:16 PM CDT (17:16 UTC)
Expired
Jul 20, 2002, 1:00 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Lowndes County, MS, Noxubee County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1836 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS54 KJAN 201716
SVRJAN
MSC087-103-201800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1215 PM CDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 100 PM CDT

* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF CRAWFORD...MOVING         
  SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR CRAWFORD AT 1220 PM CDT
  BE NEAR BROOKSVILLE AT 1230 PM CDT

LAT...LON 3338 8865 3329 8867 3328 8881 3317 8881
          3311 8857 3324 8847

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:55 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 20, 11:55 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1155 AM CDT SAT JUL 20 2002

UPDATED ZONES TO INCREASE POPS ACROSS NORTHERN ZONES. ALSO ADJUSTED
CLOUDS AND WIND DIRECTIONS FOR SOME OR ALL OF THE NORTHERN ZONES. A
COMPLEX OF STORMS NOW CENTERED IN OKTIBBEHA COUNTY WILL CONTINUE TO
MOVE TOWARDS THE SOUTHEAST. OUTFLOW BOUNDARIES FROM THESE STORMS
WILL LEAD TO CONTINUED THUNDERSTORM DEVELOPMENT ACROSS NORTHEASTERN
SECTIONS OF THE FORECAST AREA. ALSO INCREASED POPS IN NORTHWEST DUE
TO A BOUNDARY...NOTED ON VISIBLE SATELLITE IMAGERY...THAT SHOULD
HELP INITIATE CONVECTION THERE IN THE NEXT SEVERAL HOURS. DUE TO
CLOUDINESS AND CONVECTION IN THE NORTHEASTERN ZONES...I DECREASED
MAXIMUM TEMPERATURE FORECAST SLIGHTLY FOR THIS AFTERNOON. NO CHANGES
MADE TO CENTRAL/SOUTHERN ZONES.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jul 20, 7:01 AM CDT, 5 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
701 AM CDT SAT JUL 20 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE REGION
THROUGH THIS EVENING. AS TEMPERATURES RISE INTO THE MID
90S...INSTABILITY WILL BE GREAT ENOUGH TO PRODUCE ISOLATED SEVERE
THUNDERSTORMS. THE HIGHEST PROBABILITY OF SEEING SEVERE
STORMS...WILL BE GENERALLY SOUTH OF A LINE FROM BELZONI TO MACON
MISSISSIPPI...AND EAST OF A LINE FROM YAZOO CITY TO JACKSON TO
COLUMBIA MISSISSIPPI. THE MOST ACTIVE TIME FOR SEVERE WEATHER
WILL BE BETWEEN 1 AND 7 PM. ANY SEVERE STORM WILL BRING THE
POSSIBILITY OF SMALL HAIL AND DAMAGING WINDS GUSTS TO 60 MPH.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER...MAY BE NECESSARY THIS
AFTERNOON.

...SEASONAL THREATS...
THE HEAT INDEX WILL ONCE AGAIN REACH THE 105 TO 110 DEGREE MARK
AT MANY LOCATIONS TODAY. AFTERNOON TEMPERATURES WILL CLIMB INTO
THE MID 90S OVER A GOOD PORTION OF THE REGION THIS AFTERNOON.
THOSE TEMPERATURES...AND HIGH RELATIVE HUMIDITIES...WILL PRODUCE
HEAT INDICES AROUND 105 DEGREES AFTER 2 PM TODAY. HEAT INDICES
NEAR 110 DEGREES WILL BE POSSIBLE...ESPECIALLY OVER SOUTH AND
EAST MISSISSIPPI. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD
DRINK PLENTY OF LIQUIDS AND AVOID OVER EXERTION DURING THE
AFTERNOON HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Jul 20, 11:46 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1146 AM CDT SAT JUL 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 AM    3NW ADATON                MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      POWERLINES DOWN REPORTED
                                          BY OKTIBBEHA COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Jul 20, 12:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CDT SAT JUL 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1141 AM    3NW ADATON                MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      POWERLINES DOWN REPORTED
                                          BY OKTIBBEHA COUNTY
                                          SHERIFFS OFFICE.

1200 PM    3W STARKVILLE             MS   WIND DAMAGE
07/20/02   OKTIBBEHA                      NUMEROUS TREES AND
                                          POWERLINES REPORTED DOWN
                                          BY EOC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:29 PM CDTSevere Thunderstorm WarningJANForrest31 min
Jul 20, 11:29 AM CDTSevere Thunderstorm WarningJANOktibbeha46 min
Jul 20, 4:15 PM CDTSevere Thunderstorm WarningJANAttala45 min
Jul 20, 5:51 PM CDTSevere Thunderstorm WarningJANHumphreys, Sunflower44 min
Jul 20, 6:23 PM CDTSevere Thunderstorm WarningJANYazoo42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.